Fluoroquinolones (FQ) are associated with an increased risk of tendinopathy, including rupture. Our study aimed to investigate whether FQ use triggered the rupture of aortic aneurysms using a self-controlled design. We hypothesised that the use of FQ was associated with aortic rupture shortly after redeemed FQ prescriptions. Using nationwide data sources, we performed a case-crossover study of cases with ruptured aortic aneurysms. From 1996 to 2016, 58 persons presented with rupture of an aortic aneurysm and a redeemed prescription for any FQ within 28 days. 67% were men, and the median age was 77 years. Some 82.9% presented with a ruptured abdominal aneurysm. In our conditional regression, the crude OR for having rupture with a recent FQ redemption was 1.36 (CI 1.00-1.86). After adjusting for potential confounders, the OR was 1.35 (CI 0.98-1.85). Changing the hazard period to FQ redemption within 60 and 90 days, the OR was 2.16 (CI 1.70-2.76) and 2.21 (CI 1.78-2.75), respectively. In conclusion, we demonstrated an association between FQ use within 60 and 90 days and a diagnosis of ruptured aortic aneurysm.
- aortic aneurysms
- ruptured aortic aneurysms